North Dakota, 2008

Hail in North Dakota, September 21, 2008

September 21, 2008 · NWS BIS · 1 event in 1 county or zone

Scattered thunderstorms developed during the evening hours of Sunday, September 21st, and prompted several severe thunderstorm warnings. One report of large hail was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms developed during the evening hours of Sunday, September 21st, and prompted several severe thunderstorm warnings. One report of large hail was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 21, 1:02 PM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 21, 1:02 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT SUN SEP 21 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL CENTER
AROUND STRONG TO SEVERE THUNDERSTORM CHANCES TODAY/TONIGHT THEN
AGAIN MONDAY AND MONDAY NIGHT. WILL UTILIZE A GENERAL MODEL BLEND.

CURRENTLY...UPPER LEVEL TROUGH IN PLACE ACROSS THE PACIFIC NORTHWEST
WITH A NEGATIVELY TILTED UPPER RIDGE STRETCHED FROM THE MIDWEST INTO
SOUTH CENTRAL CANADA. THIS IS RESULTING IN SOUTH-SOUTHWESTERLY FLOW
ALOFT ACROSS THE LOCAL REGION. WEAK EMBEDDED ENERGY TRIGGERING AREAS
OF SHOWERS AND ISOLD THUNDER ACROSS EASTERN MT AND WESTERN ND ATTM.
STRONGER EMBEDDED IMPULSE FURTHER SOUTH OVER WESTERN WY TRIGGERING
CONVECTION OVER CENTRAL PORTIONS OF NB AND SD. AT THE SURFACE A
DEVELOPING LEE SIDE TROUGH OVER EASTERN MT IS RESULTING IN STRONG
SOUTHEASTERLY LOW LEVEL FLOW OVER THE CWA AND IS ALSO HELPING TO
TRANSPORT LOW LEVEL MOISTURE INTO THE REGION.

FOCUS TODAY WILL BE AS THE EMBEDDED S/WV IMPULSE CURRENTLY OVER
WESTERN WY LIFTS NORTHEAST THIS AFTERNOON THROUGH THE CENTRAL
DAKOTAS. WILL LIKELY SEE AREAS OF SHOWERS AND THUNDERSTORMS ON THE
INCREASE AS THIS S/WV PASSAGE COINCIDES WITH A DESTABILIZING
ATMOSPHERE. AS NOTED VIA SPC DISCUSSION AND LATEST MODEL GUIDANCE
HOWEVER...CLOUD COVER ACROSS MY WESTERN COUNTIES ALONG WITH BETTER
INSTABILITY AND 0-6KM SHEAR RESIDING FURTHER TO OUR SOUTH WILL LIMIT
THE SEVERE COVERAGE OVER WESTERN/CENTRAL ND. HAVE DECIDED TO FLIP
FLOP ON MY OWN EARLIER UPDATE AND REMOVE SEVERE WORDING FOR TODAY
AND THIS EVENING. STILL NOT ENTIRELY OUT OF THE QUESTION...BUT
LIKLEHOOD IS LOOKING LESS CERTAIN. NEAR TO SLIGHTLY ABOVE ADVISORY
LEVEL WINDS IN PLACES ACROSS THE FORECAST AREA CURRENTLY.
HOWEVER...NOT SEEING MUCH USAGE IN ISSUING AN ADVISORY AT THIS POINT
IN TIME SO WILL HANDEL WITH A NOWCAST FOR THE NEXT SEVERAL HOURS.

MONDAY AND MONDAY NIGHT IS AN ENTIRELY DIFFERENT STORY. A STRONGER
S/WV IMPULSE (CURRENTLY MOVING ONSHORE INTO OREGON/NORTHERN
CALIFORNIA) WILL ROTATE AROUND THE BASE OF THE UPPER TROUGH TONIGHT
THEN LIFT NORTHEAST INTO THE NORTHERN PLAINS REGION MONDAY AFTERNOON
AND MONDAY EVENING...COINCIDING WITH LARGE SCALE ASCENT AHEAD OF A
90KT UPPER JET STREAK. MUCH BETTER 0-6KM SHEAR (40-60KTS) WILL EXIST
DURING THIS TIME OVER THE CWA AS THE SURFACE TROUGH SLOWLY PUSHES
EAST ACROSS THE CENTRAL DAKOTAS. IN ADDITION...CONTINUED
SOUTHEASTERLY LOW LEVEL FLOW AHEAD OF THE TROUGH INTO CENTRAL AND
EASTERN ND WILL RESULT IN CONTINUED MOISTURE ADVECTION AND IN TURN
RESULT IN INCREASING INSTABILITY DURING THE AFTERNOON HOURS. END
RESULT WILL BE INCREASING CHANCES FOR ORGANIZED CONVECTION WITH
LIKELY STRONG TO SEVERE STORMS THROUGH THE AFTERNOON AND EVENING
MAINLY OVER MY CENTRAL AND EASTERN COUNTIES...ALONG AND AHEAD OF THE
SFC TROUGH.

THE PARENT UPPER TROUGH THEN SWINGS THROUGH THE NORTHERN PLAINS ON
TUESDAY WITH ANOTHER ROUND OF SHOWERS AND ISOLD THUNDER LIKELY. MUCH
COOLER AS WELL TUESDAY AS STRONG CAA WILL OCCUR WITH THIS UPPER
TROUGHS PASSAGE.

WE DRY OUT FOR WEDNESDAY AS SURFACE HIGH PRESSURE DRIFTS EAST ACROSS
THE PLAINS...QUICKLY SETTING UP RETURN FLOW BY WEDNESDAY NIGHT.

BEST CHANCES OF RAIN LOOKS TO BE THIS AFTERNOON AND TONIGHT...AND
AGAIN LATER IN THE DAY MONDAY AND MONDAY EVENING...BASED ON
VORTICITY MAXIMA TIMING.

TEMPERATURES THROUGH THE PERIOD...HIGHEST MONDAY AHEAD OF THE FRONT
..THEN ABOUT NORMAL TUESDAY AND WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...
FAIRLY BENIGN PATTERN IN TERMS OF A PRECIPITATION THREAT WITH ZONAL
FLOW IN THE EARLY PORTION OF THE EXTENDED BECOMING NORTHWESTERLY BY
THE END. THIS TRANSLATES INTO A COOLING TREND...WHICH BOTH THE GFS
AND ECMWF BOTH AGREE UPON. BOTH SHOW A WARMUP COMMENCING ON THURSDAY
WITH HIGHS IN THE 70S...AHEAD OF A CANADIAN COLD FRONT WHICH MOVES
THROUGH FRIDAY. THIS BRINGS 60S FOR HIGHS OVER THE REST OF THE
EXTENDED PERIOD. LEFT THE EXTENDED DRY AT THIS TIME. OVERNIGHT LOWS
IN THE 40S...COOLING INTO THE UPPER 30S AND LOWER 40S THROUGH THE
PERIOD.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON TAP FOR WESTERN
AND CENTRAL NORTH DAKOTA TONIGHT AND MONDAY. GUSTY SOUTHEAST WINDS
OF 20 TO 35 MPH WILL CONTINUE REST OF THIS AFTERNOON AND EVENING.
EXPECTING INCREASING CLOUDS WITH VFR CONDITIONS CONTINUING...HOWEVER
BRIEF MVFR CONDITIONS FOR CEILINGS/VISIBILITIES ARE POSSIBLE UNDER
THE STRONGER SHOWERS AND THUNDERSTORMS.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS OVER THE NEXT COUPLE OF DAYS WILL BE MINIMAL
AS LOW LEVEL MOISTURE IS ON THE INCREASE ALONG WITH GOOD CHANCES FOR
PRECIPITATION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/KS
Hazardous weather outlook, Sep 21, 1:51 PM MST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT SUN SEP 21 2008

NDZ001>005-009>013-017>022-031>035-040>046-221100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
351 PM CDT SUN SEP 21 2008 /251 PM MDT SUN SEP 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. ALTHOUGH
UNLIKELY AT THIS TIME...A FEW THUNDERSTORMS COULD REACH SEVERE
LIMITS WITH MARGINALLY SEVERE HAIL AND DAMAGING WINDS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT...WITH SOME
THUNDERSTORMS LIKELY BECOMING SEVERE. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE ACROSS CENTRAL AND EASTERN PORTIONS OF THE STATE.
THE PRIMARY HAZARDS WITH ANY SEVERE THUNDERSTORMS THAT DO DEVELOP
WILL BE LARGE HAIL...DAMAGING WINDS...AND DEADLY CLOUDY TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND MONDAY
EVENING. PLEASE STAY TUNED FOR UPDATES.

NDZ023-025-036-037-047-048-050-051-221100-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
351 PM CDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE
AREA EARLY TO MID EVENING...WITH LOCALLY HEAVY RAINFALL A
POSSIBILITY. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK
SHELTER INDOORS UNTIL THE STORMS PASS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT...WITH SOME
THUNDERSTORMS LIKELY BECOMING SEVERE. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE ACROSS CENTRAL AND EASTERN PORTIONS OF THE STATE.
THE PRIMARY HAZARDS WITH ANY SEVERE THUNDERSTORMS THAT DO DEVELOP
WILL BE LARGE HAIL...DAMAGING WINDS...AND DEADLY CLOUDY TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND MONDAY
EVENING. PLEASE STAY TUNED FOR FURTHER UPDATES.

NH

The radar

The Bismarck radar (KBIS), 162 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hettinger

When
September 21, 5:30 PM MST to 5:45 PM MST
Where
Hettinger County, 0.69 mi N of New England
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.540, -102.850

The ground was white with dime to quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130177.